Alert archive / Texas / Special Weather Statements in 2016

Special Weather Statement, NWS El Paso, TX

August 23, 2016El Paso County, Texas

NWS El Paso, TX issued this special weather statement at Aug 23, 2016, 5:21 PM MDT for El Paso County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 5:21 PM MDT (23:21 UTC)
Expired
Aug 23, 2016, 6:00 PM MDT
In force
39 min
Issued by
NWS El Paso, TX

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 63 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1024 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1024 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

734 
WWUS84 KEPZ 232321
SPSEPZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
521 PM MDT TUE AUG 23 2016
 
NMZ413-417-TXZ419-420-423-240000-
SOUTHERN TULAROSA BASIN NM-OTERO MESA NM-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
EASTERN/CENTRAL EL PASO COUNTY TX-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
521 PM MDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTHEASTERN
EL PASO AND NORTHWESTERN HUDSPETH COUNTIES UNTIL 600 PM MDT...

AT 520 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF HUECO TANKS...MOVING SOUTHEAST AT 5 TO 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUECO TANKS...DESERT HAVEN...FAR EAST EL PASO...LOMA LINDA...HORIZON
CITY...EAST EL PASO...MCGREGOR RANGE BASE...FORT BLISS NORTHEAST...
BUTTERFIELD...MONTANA VISTA...HOMESTEAD MEADOWS...HUECO MOUNTAIN WIND
RANCH...HUECO MOUNTAIN ESTATES...LAKE WAY ESTATES AND AGUA DULCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3148 10594 3185 10635 3215 10623 3210 10571
TIME...MOT...LOC 2320Z 294DEG 5KT 3188 10613 

$$

NOVLAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Aug 23, 1:38 PM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 23, 1:38 PM MDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
138 PM MDT TUE AUG 23 2016

.SYNOPSIS...
Moist unstable air will continue to flow into southern New Mexico
and west Texas while weak surface fronts and upper disturbances
move into the region. This weather pattern will bring  isolated
to scattered showers and thunderstorms to the Borderland through
early next week. Temperatures will remain near or a little below
normal.

&&

.DISCUSSION...
Slow moving upper trough axis was located over central Arizona
early this afternoon with the southwest flow ahead of it advecting
drier air aloft into the region per water vapor images. At lower
levels a lee cyclone was located over western Kansas with
trailing trough axis extending into south central New Mexico. This
weather pattern is causing a deep westerly wind component with
inflow of drier air. The upper trough is expected to move eastward
across New Mexico and west Texas tonight and Wednesday providing
dynamic upward forcing across the cwa. However this will concur
with further transport of drier more stable air so overall result
will be isolated to scattered thunderstorm activity through
Wednesday with most of the storms occurring over the higher
mountains and east of the rio grande where moisture will be
deepest.

Late Wednesday night and Thursday a weak cold front will move to
the southwest through the cwa. High pressure behind the front
combined with large surface trough west of the divide will
induce mostly east to to southeast winds at low levels with
attendant moisture transport sustaining surface dewpoints above 50
F into early next week along with precipitable water amounts
mostly above an inch. Lifting mechanisms will include weak
impulses/short waves aloft plus upslope flow over the higher
terrain so this weather pattern should generate mainly scattered
storm coverage through the weekend.

After Sunday storm coverage may diminish as high pressure aloft
builds over the region.

&&

.AVIATION...Valid 23/00Z-24/00Z.
Upper low is crawling towards the Four Corners with a dry slot
impinging on western New Mexico.  The dry and more stable airmass
extends roughly as far east as the Rio Grande.  Still expect
thunderstorms to develop over areas east of the Rio Grande this
afternoon/evening...likely initiating over the higher terrain across
the border and moving NNE...then with additional isolated storms
firing on a surface trough/wind shift line that's stalled out along
the Rio Grande.  KELP will be right on the edge of where
thunderstorms are most likely.  Risk seemed high enough to warrant
VCTS, but no TEMPO groups yet.

An isolated thunderstorm or two will be possible in the higher
terrain west of the surface trough...especially over the Black Range
and NM Bootheel.  Storm motions would favor storms moving into TCS
and DMN areas...but the overall risk is pretty low.

Stable air will overspread the area tomorrow (Wed), limiting
thunderstorms to isolated and mostly terrain-based.  Thunderstorm
chances increase later in the week with more of a typical summer
pattern with  weak forcing and storms initiating on higher terrain.

&&

.FIRE WEATHER...
Drier and more stable air aloft has worked into SW New Mexico, and
as result we expect most thunderstorm activity today to be focused
east of the Rio Grande, with just an isolated storm over the Gila
and NM Boot Heel regions. The more stable air will overspread the
area tomorrow, but we will still see isolated to scattered
thunderstorms in the higher terrain. Conditions will become more
"summer/monsoon-like" towards the end of the week with weak upper
level forcing and terrain-based thunderstorms working into the
lowlands. Even with the quieter period, afternoon Minimum RH values
will remain in the 25 to 45 percent range (lowlands to higher
terrain) with excellent overnight recovery. Light winds will
prevail, with westerlies working into SW New Mexico, and S to SE
east of the Rio Grande.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 68  90  67  86 /  40  20  20  30
Sierra Blanca           64  85  63  81 /  40  40  20  50
Las Cruces              61  89  61  84 /  30  10  20  30
Alamogordo              62  88  62  84 /  40  20  20  40
Cloudcroft              48  68  47  63 /  40  30  40  60
Truth or Consequences   60  86  61  83 /  30  20  20  30
Silver City             55  83  56  80 /  20  40  10  60
Deming                  61  91  62  87 /  20   0  10  20
Lordsburg               61  91  62  89 /  20   0  10  20
West El Paso Metro      67  90  67  86 /  40  20  20  30
Dell City               63  89  63  84 /  40  40  10  50
Fort Hancock            67  90  66  86 /  40  30  10  40
Loma Linda              62  84  61  80 /  40  20  20  30
Fabens                  66  91  65  86 /  40  20  20  30
Santa Teresa            65  90  65  85 /  30  10  20  30
White Sands HQ          64  88  64  83 /  30  20  20  30
Jornada Range           60  87  60  84 /  30  20  20  30
Hatch                   61  88  62  85 /  30  10  20  20
Columbus                64  92  63  87 /  30   0  10  20
Orogrande               64  87  64  83 /  40  20  20  30
Mayhill                 51  74  50  69 /  40  40  30  60
Mescalero               52  77  50  72 /  40  30  30  60
Timberon                49  74  49  70 /  40  30  30  60
Winston                 50  80  50  77 /  30  40  30  60
Hillsboro               57  85  58  81 /  30  40  30  60
Spaceport               59  87  60  83 /  30  20  20  20
Lake Roberts            50  82  51  81 /  30  40  20  60
Hurley                  56  85  56  82 /  20  10  20  50
Cliff                   57  89  58  87 /  20  40  20  50
Mule Creek              54  86  55  84 /  10  30  20  40
Faywood                 57  87  58  84 /  20  20  20  50
Animas                  59  91  60  89 /  10  10  10  30
Hachita                 60  92  61  88 /  20   0  10  20
Antelope Wells          61  89  61  87 /  20  10  20  30
Cloverdale              59  85  60  83 /  10  10  10  30

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

05 Rogash/20 Hardiman
Hazardous weather outlook, Aug 23, 1:00 PM MDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
100 PM MDT TUE AUG 23 2016

NMZ401>417-TXZ418>424-241830-
UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
100 PM MDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. SEVERAL STORMS MAY
PRODUCE HEAVY RAIN WITH RAINFALL AMOUNTS UP TO 2 INCHES.
THUS FLASH FLOODING IS POSSIBLE ACROSS ISOLATED LOCATIONS
...ESPECIALLY AROUND LOW WATER CROSSINGS AND ALONG ARROYOS AND SMALL
STREAMS. A FEW STORMS MAY ALSO PRODUCE WIND GUSTS TO 50 AND  HAIL UP
TO AN INCH IN DIAMETER.

MOST OF THE THUNDERSTORMS TODAY AND TONIGHT WILL BE OVER THE HIGHER
MOUNTAINS OR EAST OF THE RIO GRANDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.
A FEW STORMS MAY PRODUCE HEAVY RAINS...HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING...HAIL OR STRONG
DAMAGING WINDS.

ROGASH

In the hours before

Special weather statement, Aug 23, 2:39 PM MDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
239 PM MDT TUE AUG 23 2016

TXZ420-422>424-232145-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY TX-
SOUTHERN HUDSPETH HIGHLANDS TX-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
239 PM MDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 345 PM MDT...

AT 238 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ESPERANZA...OR 11 MILES SOUTHEAST OF FORT HANCOCK...MOVING
NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT QUITMAN...FORT HANCOCK...FINLAY...MCNARY...ESPERANZA AND QUITMAN
CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3108 10560 3110 10562 3110 10564 3112 10565
      3113 10571 3116 10574 3116 10577 3120 10578
      3120 10580 3128 10586 3145 10564 3109 10536
      3106 10559
TIME...MOT...LOC 2038Z 244DEG 10KT 3118 10571

NOVLAN
Special weather statement, Aug 23, 3:34 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
334 PM MDT TUE AUG 23 2016

TXZ420>423-232230-
SALT BASIN TX-NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
SOUTHERN HUDSPETH HIGHLANDS TX-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
334 PM MDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND WEST
CENTRAL HUDSPETH COUNTIES UNTIL 430 PM MDT...

AT 333 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF ACALA...OR 7 MILES WEST OF FORT HANCOCK...MOVING
NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT HANCOCK...MCNARY AND ACALA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL OF ONE INCH OR MORE PER HOUR IS ALSO OCCURRING
WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3121 10580 3129 10587 3129 10590 3131 10591
      3131 10593 3132 10594 3137 10595 3137 10597
      3139 10601 3140 10604 3175 10588 3156 10537
TIME...MOT...LOC 2133Z 210DEG 7KT 3126 10596

NOVLAN
Special weather statement, Aug 23, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
521 PM MDT TUE AUG 23 2016

NMZ413-417-TXZ419-420-423-240000-
SOUTHERN TULAROSA BASIN NM-OTERO MESA NM-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
EASTERN/CENTRAL EL PASO COUNTY TX-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
521 PM MDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTHEASTERN
EL PASO AND NORTHWESTERN HUDSPETH COUNTIES UNTIL 600 PM MDT...

AT 520 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF HUECO TANKS...MOVING SOUTHEAST AT 5 TO 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUECO TANKS...DESERT HAVEN...FAR EAST EL PASO...LOMA LINDA...HORIZON
CITY...EAST EL PASO...MCGREGOR RANGE BASE...FORT BLISS NORTHEAST...
BUTTERFIELD...MONTANA VISTA...HOMESTEAD MEADOWS...HUECO MOUNTAIN WIND
RANCH...HUECO MOUNTAIN ESTATES...LAKE WAY ESTATES AND AGUA DULCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3148 10594 3185 10635 3215 10623 3210 10571
TIME...MOT...LOC 2320Z 294DEG 5KT 3188 10613

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:33 PM MDTFlash Flood WarningEPZSierra3 hr
Aug 22, 6:44 PM MDTSpecial Weather StatementEPZLuna46 min
Aug 22, 8:17 PM MDTAreal Flood AdvisoryEPZDoña Ana58 min
Aug 22, 9:02 PM MDTAreal Flood AdvisoryEPZEl Paso118 min
Aug 22, 9:26 PM MDTSpecial Weather StatementEPZEl Paso64 min
Aug 23, 1:48 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth57 min
Aug 23, 2:39 PM MDTSpecial Weather StatementEPZHudspeth66 min
Aug 23, 3:15 PM MDTAreal Flood AdvisoryEPZHudspeth60 min
Aug 23, 3:34 PM MDTSpecial Weather StatementEPZHudspeth56 min
Aug 23, 4:17 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Aug 23, 5:58 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth62 min

Nearby

Special Weather Statements in Texas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.